Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 85, NWS Fort Worth, TX

June 29, 2004Hunt County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 29, 2004, 2:22 PM CDT for Hunt County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 2:22 PM CDT (19:22 UTC)
Expired
Jun 29, 2004, 6:15 PM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 134 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 291922
FFWFTW
TXC231-292315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUNT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 222 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM WITH VERY HEAVY RAIN 9 MILES SOUTHWEST OF 
  CELESTE...MOVING NORTHEAST AT 25 MPH.  ADDITIONAL STORMS THAT
  EXTENDED BACK INTO NORTHEASTERN DALLAS COUNTY WILL MOVE ACROSS 
  THE COUNTY THROUGH 4 PM. THIS HEAVY RAIN ON ALREADY SATURATED
  GROUND WILL RESULT IN FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE COMMERCE...GREENVILLE AND
  WOLFE CITY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3335 9629 3306 9629 3313 9586 3342 9587

$$
1 follow-up statement
000 
WGUS74 KFWD 292145
FFSFTW
TXC231-292315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR HUNT COUNTY UNTIL 615 PM...

THE HEAVY RAIN THAT MOVED ACROSS THE NORTHERN HALF OF HUNT COUNTY 
EARLIER THIS AFTERNOON...HAS MOVED TO THE EAST. HOWEVER...RUNOFF 
FROM THE EARLIER RAIN WILL RESULT IN FLOODING AND FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

LAT...LON 3340 9589 3309 9586 3306 9629 3335 9627

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 11:35 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 11:35 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CDT TUE JUN 29 2004

.UPDATE...
KFWS 88D SHOWING LINE OF RW/EMBEDDED TRW CURRENTLY EXTENDING FROM
KGLE-KHQZ-KLHB. THIS LINE WILL MOVE E/NE AT 10-20 MPH FOR REMAINDER
OF THE AFTERNOON...WITH HIGHEST POPS/GREATEST REMAINING FLOOD THREAT
TO BE ACROSS THE EASTERN ZONES THIS AFTERNOON. LITTLE IN THE WAY OF
UPPER FORCING ACROSS THE WESTERN ZONES...BUT WILL LEAVE LOW CHANCE
POPS IN FOR THIS AREA GIVEN RESIDUAL LOW-LEVEL MOISTURE AND STRONGER
SFC HEATING PROGGED IN THIS REGION. MAX TEMPS WILL BE LOWERED
SLIGHTLY IN THE EAST...WHERE CLOUDS AND PRECIP WILL LINGER FOR MUCH
OF THE AFTERNOON. OTHERWISE NO CHANGES ARE PLANNED...AND WE WILL
MAINTAIN THE FFAFTW FOR ALL AREAS THROUGH 01/03Z.

65/DD

&&

.AVIATION DISCUSSION...
LINE TSRA MOVING ACROSS METROPLEX STATIONS NOW AND EXITING WACO AT
THIS TIME. EXPECT THIS SHOULD BE LAST TSRA FOR TODAY AS SOME
SUBSIDENCE KICKS IN BEHIND THE VORT MAX MOVING ACROSS THE AREA NOW.
CAN NOT RULE OUT SHOWERS THOUGH AS SOME CLEARING WILL ALLOW HEATING
THIS AFTERNOON. MAY BE SOME ISOLATED TSTMS THIS AFTERNOON SOMEWHERE
IN NORTH TEXAS BUT DONT SEE ANY ORGANIZED THREAT TO AIRPORTS. THERE
IS A SECONDARY VORT MAX THAT WILL SWEEP ACROSS NORTH OF METROPLEX
THIS EVENING BUT LIKELY WILL PRODUCE ONLY SHOWERS AS BEST LIFT IS
FARTHER NORTH. NORTHWEST FLOW KICKS IN BEHIND THIS SYSTEM AND MODELS
SHOW MCS LIKELY THURSDAY MORNING AFTER SUNRISE...SO WILL ADD THAT TO
18Z TAFS. 84

&&

.PREV FORECAST DISCUSSION
 400 AM CDT...

LIGHT RAIN OVER MUCH OF CWA OVERNIGHT. AREA OF HEAVY PRECIP
APPROACHING FROM THE SW WILL AFFECT MAINLY SW/SC ZONES THIS MORNING.
FURTHER PRECIP LIKELY TODAY...WITH PWATS NEAR 2 INCHES...NUMEROUS
RESIDUAL BOUNDARIES...APPROACHING SW SET TO ARRIVE MIDDAY...AND
CONSIDERABLE DIFFLUENCE ALOFT. STORM MOTION WILL REDUCE TRAINING
EFFECTS...BUT FLOOD WATCH STILL NEEDED...AS ANY HEAVY RAINFALL ON
SUPERSATURATED GROUND WILL CAUSE PROBLEMS.

WILL KEEP FLOOD WATCH THROUGH 10 PM THIS EVENING. SIGNIFICANT RAINS
LIKELY DONE BY THEN...BUT SUBSEQUENT SHIFTS MAY EXTEND WATCH AS
NEEDED. A BRIEF RESPITE FROM SIGNIFICANT RAINS MAY COME THURSDAY.
UPPER TROUGH AXIS WELL NORTH...BUT POSITION OF SFC TROUGH STILL IN
QUESTION. CONVECTION OVER CENTRAL PLAINS MAY REACH NORTH TEXAS VIA
NW FLOW LATE THURSDAY NIGHT AS MCS...40 POPS SHOULD SUFFICE FOR NOW.

SUMMER SUN MAKES LONG-AWAITED RETURN FRIDAY...BUT TEMPS LIKELY WELL
BELOW GUIDANCE WITH TREMENDOUS AMOUNT OF SOIL MOISTURE UNACCOUNTED
FOR IN MOS CALCULATIONS. NEW 06Z ETA NOW CUTTING BACK ON WEEKEND
PRECIP IN LINE WITH OTHER MODELS. WILL KEEP SOME SLIGHT CHANCE POPS
AS UPPER RIDGING FAILS TO TAKE CONTROL...NW FLOW STILL IN PLACE.

ECMWF BRING CLIMO RIDGE IN NEXT WEEK...BUT GFS AND CANADIAN A BIT
RELUCTANT TO DO SO. NONETHELESS...FINALLY A CHANCE TO DRY OUT. TEMPS
A BIT BELOW CLIMO WITH LINGERING GROUNDWATER...AND PALTRY
SUBSIDENCE. 25

&&

.PRELIMINARY POPS/TEMPS...
DALLAS-FT. WORTH, TX   83  71  85  72 /  70  40  40  40
WACO, TX               84  72  87  72 /  80  40  30  30
PARIS, TX              82  71  84  72 /  70  40  40  40
DENTON, TX             83  70  85  71 /  70  40  40  40
MCKINNEY, TX           83  70  85  71 /  70  40  40  40
DALLAS, TX             83  71  85  72 /  70  40  40  40
TERRELL, TX            83  72  85  72 /  70  40  40  40
CORSICANA, TX          84  72  86  72 /  70  40  30  30
TEMPLE, TX             84  71  87  72 /  80  40  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH FOR ALL AREAS UNTIL 1000 PM CDT WEDNESDAY.

&&
Hazardous weather outlook, Jun 29, 5:00 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT TUE JUN 29 2004

CORRECTED EXPIRATION TIME

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
500 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 10 PM THIS
EVENING.

RAIN AND THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTH TEXAS TODAY.
WHILE SEVERE WEATHER IS NOT EXPECTED...HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STORMS. WITH WIDESPREAD SATURATED SOIL
CONDITIONS...ANY RAIN THAT FALLS WILL CAUSE NUISANCE FLOODING
PROBLEMS. HEAVY RAIN AND TRAINING OF STORMS WILL RESULT IN MORE
SIGNIFICANT FLOODING...PARTICULARLY IN AREAS THAT HAVE SEEN RECENT
HEAVY RAINS. RIVER FLOODING AND OTHER ONGOING HIGH WATER ISSUES ARE
LIKELY TO BE EXACERBATED.

.DAYS TWO THROUGH SEVEN...
RAIN AND THUNDERSTORM CHANCES WILL CONTINUE INTO NEXT WEEK. THE MAIN
ISSUE WILL BE HEAVY RAIN...AND CONTINUING ISSUES WITH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

25

In the hours before

Local storm report, Jun 29, 1:37 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
137 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
06/29/2004                  TARRANT             TX   EMERGENCY MNGR

            2 FEET OF WATER ON SIDE OF THE ROAD AT THE INTERSECTION
            OF JACKSBORO HIGHWAY AND BI-WAY. JACKSBORO HIGHWAY
            APPEARS TO BE SHUT DOWN DUE TO HIGH WATER.
Local storm report, Jun 29, 1:38 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
138 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
06/29/2004                  TARRANT             TX   TRAINED SPOTTER

            HIGH WATER RESCUE ON KENWOOD STREET.
Special weather statement, Jun 29, 2:13 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
213 PM CDT TUE JUN 29 2004

TXZ116-117-292015-
PALO PINTO-PARKER-
213 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER UPDATE...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
INTENSIFYING THUNDERSTORM 10 MILES NORTH OF LIPAN...OR 10 MILES
SOUTH OF MINERAL WELLS...MOVING NORTH AT 20 MPH.

METCALF GAP...MINERAL WELLS...PALO PINTO...SPRINGTOWN...AND
WEATHERFORD ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS FROM 40 TO 50 MPH CAN BE EXPECTED FROM
THIS STORM. THE STRONG WINDS MAY PROVE SUFFICIENT FOR UPROOTING
TREES...DUE TO THE SATURATED SOIL CONDITIONS.

65/DD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:48 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jun 29, 12:48 PM CDTFlash Flood WarningFWDCollin, Dallas, Denton3 hr
Jun 29, 1:31 PM CDTFlash Flood WarningFWDBell, Falls, Milam, Robertson3 hr
Jun 29, 4:22 PM CDTFlash Flood WarningFWDLeon3 hr
Jun 29, 4:46 PM CDTFlash Flood WarningFWDEllis3 hr
Jun 29, 5:05 PM CDTFlash Flood WarningFWDFreestone3 hr
Jun 29, 6:10 PM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Jun 29, 6:15 PM CDTFlash Flood WarningFWDJohnson3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.